Skip to main content

Estimation of population size when capture probability depends on individual state

Worthington, Hannah, McCrea, Rachel S., King, Ruth, Griffiths, Richard A. (2018) Estimation of population size when capture probability depends on individual state. Journal of Agricultural, Biological, and Environmental Statistics, 24 (1). pp. 154-172. ISSN 1085-7117. E-ISSN 1537-2693. (doi:10.1007/s13253-018-00347-x) (KAR id:48970)

PDF Publisher pdf
Language: English

Creative Commons Licence
This work is licensed under a Creative Commons Attribution 4.0 International License.
Download (712kB) Preview
Official URL


We develop a multi-state model to estimate the size of a closed population from capture–recapture studies. We consider the case where capture–recapture data are not of a simple binary form, but where the state of an individual is also recorded upon every capture as a discrete variable. The proposed multi-state model can be regarded as a generalisation of the commonly applied set of closed population models to a multi-state form. The model allows for heterogeneity within the capture probabilities associated with each state while also permitting individuals to move between the different discrete states. A closed-form expression for the likelihood is presented in terms of a set of sufficient statistics. The link between existing models for capture heterogeneity is established, and simulation is used to show that the estimate of population size can be biased when movement between states is not accounted for. The proposed unconditional approach is also compared to a conditional approach to assess estimation bias. The model derived in this paper is motivated by a real ecological data set on great crested newts, Triturus cristatus. Supplementary materials accompanying this paper appear online.

Item Type: Article
DOI/Identification number: 10.1007/s13253-018-00347-x
Uncontrolled keywords: Abundance; Closed population; Individual heterogeneity; Transition probabilities
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: Rachel McCrea
Date Deposited: 09 Jun 2015 14:09 UTC
Last Modified: 06 Mar 2020 04:07 UTC
Resource URI: (The current URI for this page, for reference purposes)
McCrea, Rachel S.:
Griffiths, Richard A.:
  • Depositors only (login required):


Downloads per month over past year